Kentucky, 2003

Hail in Kentucky, May 1, 2003

May 1, 2003 · NWS ILN · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 1, 3:10 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, May 1, 3:10 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
410 PM EDT THU MAY 1 2003

DEVELOPING THUNDERSTORMS OVER FCST AREA WILL DIE OUT QUICKLY THIS
EVENING BUT CHANCE POPS ARE EXPECTED THROUGH THE OVERNIGHT HOURS AS
SFC COLD FRONT DROPS THROUGH FCST AREA FROM NW TO SE. HAVE WORDED AS
LIKELY TO DEFINITE OVER ENTIRE FCST AREA. TEMPS ON FRI WILL BE ON
THE TRICKY SIDE AS I THINK CAA BEHIND FRONT WILL BE PREVALENT UNDER
CLOUDY SKIES. HOWEVER, FRONT MAY NOT MAKE IT THROUGH THE SERN
COUNTIES UNTIL LATER IN THE DAY. HAVE ADJUSTED TEMPS IN THE NORTH ON
THE COOL SIDE BUT THINK THAT SRN AREAS COULD SEE A SLIGHT REBOUND.

ON THE MID TERM...HAD TO KEEP POPS IN EARLY FRI PM THOUGH I THINK
THIS IS A BIT OVERDONE. WILL TRY TO THROW IN SOME TIMING WORDING.

REST OF FCST TRENDED TOWARDS A WEAK AVN SOLUTION AND THE H5 RIDGE
OVER OHVLY PREVALENT BEHIND THIS FRONT THROUGH MONDAY MORNING.
CHANCE POPS OVERSPREAD REGION ON MONDAY STARTING LATE SUN IN THE
SOUTHWEST. DONT BELIEVE THAT THIS WILL OCCUR UNTIL LATER MONDAY AS
THE DRYING SE SFC WINDS HAVE BEEN VERY TOUGH TO ALLOW A QUICK START
TO PRECIP OVER FCST AREA THIS SPRING SEASON. HOWEVER, MODELS ARE
CONFIDENT OF ABUNDANT MOISTURE OVER FCST AREA WITH A WARM FRONT FOR
A TRIGGER. CHANCE POPS IN FCST THROUGH THE FOLLOWING 24 HOURS WITH
APPROACH OF H5 S/W AND A DRY EXTENDED PERIOD WITH BUILDING SFC HIGH
PRESSURE.

ISC GRIDS OUT AND ZONES BY THE BOTTOM OF THE HOUR.

ILN...NONE.

FRANKS
Hazardous weather outlook, May 1, 4:22 AM EST, 12 hours 5 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-011115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
522 AM EDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A FRONTAL BOUNDARY WILL MOVE INTO NORTHERN OHIO THIS EVENING.
THUNDERSTORMS WILL DEVELOP ALONG THE FRONT THIS AFTERNOON AND
CONTINUE INTO THIS EVENING.  SOME OF THE STORMS MAY BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS WILL CONTINUE ON FRIDAY AS THE FRONT DROPS SOUTH OF
THE OHIO RIVER.  THE NEXT CHANCE FOR THUNDERSTORMS IS EXPECTED FOR
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

RYAN

In the hours before

Local storm report, May 1, 1:09 PM EST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
209 PM EDT THU MAY 1 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    1 W CIRCLEVILLE           OH   WIND DAMAGE
04/30/03   PICKAWAY                       COUPLE OF TREES DOWN AND
                                          LARGE LIMBS

0345 PM    4 W CELINA                OH   .75 INCH HAIL
04/30/03   MERCER

0345 PM    BEXLEY                    OH   1.00 INCH HAIL
04/30/03   FRANKLIN

The radar

The Cincinnati radar (KILN), 104 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lewis

When
May 1, 4:27 PM EST to 4:31 PM EST
Where
Lewis County, Vanceburg
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.600, -83.250

Hail, Campbell

When
May 1, 5:23 PM EST to 5:27 PM EST
Where
Campbell County, California
Measured
0.75 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.917, -84.267

Several trees were knocked down along with the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361886, 5361887.